An adult taking a pill
(photo from pexels.com - Raw pixels)
PARRY SOUND, ON – The opioid epidemic has a health unit encouraging everyone to be careful.
According to the North Bay Parry Sound District Health Unit, the Chief Medical Officer of Health for Ontario has extended a warning to all health units.
The CMO warned about a recent increase in carfentanil in the province, and the Chief Coroner for Ontario has also seen an uptick in carfentanil related deaths in the first four months of 2019.
Trying to reduce the deaths caused by the deadly opioid, the health unit suggests that if you are going to use make sure that you have someone available to call for help.
Another suggestion is that if you and another person are going to use together, do not take the drug at the same time so the sober person can call for help if need be. Whether you are a recreational user or a regular one, the health unit says it is a good idea to start at a lower dosage and go slow.
If you use and something does not feel right, the health unit says you should call 911 ASAP.
Most health units will provide people with naloxone kits, and the North Bay Parry Sound unit encourages that you have these kits and know how to use them.
In terms of being an onlooker, it is important to call 911 and administer naloxone if someone you are with has decreased breathing.
The biggest tip offered by the health unit is to not assume that your drug of choice is not carfentanil free.
“Carfentanil cannot be detected by sight, smell or taste, and even the smallest amount, as little as two micrograms of the substance, can be lethal” explained Dr. Jim Chirico, Medical Officer of Health. “If using drugs, please use caution to reduce the risk of overdose.”